If you’re taking medication to treat depression, it’s not uncommon to notice changes in your sex life — but there is help.
A change in sexual desire or performance can be a symptom of many mental health conditions. It can also be a side effect of medications and antidepressants to treat these conditions.
Antidepressants can cause sexual side effects in several ways. Some people might find it difficult to reach orgasm, while others might lose their desire for sex altogether.
Other sexual side effects can include erectile problems, vaginal dryness, and problems with arousal and satisfaction.
If you’re on an antidepressant, knowing more about how these medications can affect your sexual health can help you manage these side effects.
Some antidepressants are more likely to cause sexual dysfunction than others.
Both medications are commonly prescribed to treat depression.
SSRIs can be particularly prone to cause sexual side effects. In fact, nearly
These medications work by increasing levels of serotonin — a neurotransmitter responsible for mood — in the brain.
Common SSRIs include:
SNRIs work similarly to SSRIs, but along with increasing serotonin levels, they also increase levels of norepinephrine — another neurotransmitter in the brain. This one is responsible for how the body responds to stress. It has been found that
Common SNRIs include:
While these medications can regulate serotonin and norepinephrine in the brain, they can also sometimes block other neural pathways necessary for certain neurotransmitters to do their job.
For example, the neurotransmitters dopamine or norepinephrine, which are helpful for sexual arousal, are not able to travel in the brain as easily when your medicine is focused only on increasing serotonin activity.
It’s important to remember that not every person who takes these medications experiences sexual side effects.
In fact, a
Every person reacts differently to medicine, so try to monitor with your prescribing physician the usage of any new medication you’re taking. They can help answer any questions you may have during the adjustment process.
While it’s important to keep in mind that any medication could have sexual side effects, there are a select few options that seem to lower your chances of getting them.
These medications include:
Wellbutrin has a good reputation for its lack of sexual side effects. Some
Instead, it focuses on regulating dopamine and norepinephrine levels to combat depression.
If your medication causes sexual side effects, consider discussing with your prescribing physician whether any of these medications would work for you. Your physician will work with you to determine whether one of these medications would best fit you based on your symptoms and your lifestyle.
It can feel frustrating not being able to participate in something you enjoy, but there are various solutions to help.
In addition to switching to another medication that may have the least chance of a sexual side effect, you can also try these other options.
Try the wait-and-see approach
Side effects can vary from person to person. These effects can ease after some time.
According to the National Institute of Mental Health (NIMH), it takes about 6 to 8 weeks for your body to adjust to a new medication fully. So, try to wait and see if the side effects start to go away on their own.
Consider a lower dosage
Lowering the dosage of your current medication may be a way to help get rid of the side effects while also keeping the therapeutic benefits of the medicine.
Remember: Don’t try this strategy until a healthcare or mental health professional gives you the OK.
Try adding another medicine
Your doctor may want to add medicine to counteract the side effects. Wellbutrin, for example, can be added to a medicine you’re already taking if you feel that it’s not effective enough.
This treatment option has also been known to help with libido issues. If you’ve been dealing with erectile dysfunction, you could also consider medications that specifically treat that.
Talk with someone
It sounds simple but talking about your feelings with a therapist or mental health professional can help identify and knock down any mental roadblocks that may appear during intimacy, such as shame or guilt.
You could also express your feelings to your sexual partner. Tell them anything you might need from them during this time, and you can work together to find ways to feel satisfied.
Of course, you can talk with a healthcare professional about any concerns you have. Together, you can determine the right treatment plan for you.
Sexual problems are common side effects of antidepressants.
Some people consider going off their medication in hopes that the sexual issues will improve. But abruptly stopping your medication could cause even more issues, including making your depression symptoms come back or worsening them.
Before taking any steps on your own, consider discussing your concerns with a mental health professional. They can discuss other options with you.
Be honest about your concerns and what side effects you’re experiencing. Your doctor is there to talk you through your options and decide the best treatment plan for you.